Kentucky, 2023Flash Flood in Kentucky, August 3, 2023
August 3, 2023 · NWS PAH · 1 event in 1 county or zone
Northwest to southeast oriented bands of thunderstorms moved southeast, training over the same areas for several hours. A strong and very moist low-level wind flow fed the storms, with 850 mb winds generally from 35 to 40 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest to southeast oriented bands of thunderstorms moved southeast, training over the same areas for several hours. A strong and very moist low-level wind flow fed the storms, with 850 mb winds generally from 35 to 40 knots. Tropical precipitable water values were estimated to be between 2 and 2.4 inches. Instability was sufficient for strong updrafts, with 1000 to 2000 J/kg of elevated cape near the confluence of the Ohio and Mississippi Rivers. The focus for the heaviest rain was from southeastern Missouri into far western Kentucky, northeast of a surface warm front draped across the central Missouri/Arkansas border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 5:46 AM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 3, 5:46 AM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
646 AM CDT Thu Aug 3 2023
.UPDATE...
Issued at 646 AM CDT Thu Aug 3 2023
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 405 AM CDT Thu Aug 3 2023
Very busy night, so will try to be brief.
Will leave the Flood Watch intact for the entire region through
18z. The main area of concern will be along and west of the
Mississippi, as more intense convection slides southeast over that
region. We will also have to keep an eye on the far northeast for
any training up there, although the convection there is much
weaker. The general consensus is for the entire area to be dry by
18Z, so the end time looks good.
As for the Heat Advisory, we added Carter and Wayne counties.
There is a lot of variability in the guidance temperatures today,
the worst being the HRRR with around 100F! Most dewpoint guidance
has at least middle 70s, so if they get some sunshine over there,
it could get pretty disgusting. We could conceivably need to
expand it over the rest of southeast Missouri, depending on cloud
cover.
There is a signal in the guidance for another round of nocturnal
convection late tonight into Friday morning, mainly over southeast
Missouri and into the Purchase Area. The low-level warm advection
will be much weaker and accordingly, WPC QPF is well under an
inch. However, depending on how bad things get with this current
event, we could need a more focused Flood Watch, especially if the
QPF increases in the 12Z cycle.
It sounds like a broken record, but another round of nocturnal
convection will be possible late Friday night into Saturday.
However, the flow aloft will become nearly zonal, so there may be
more progress into the eastern half of the area through the day
Saturday.
The NBM temperatures were generally accepted through the period.
With the possible exception of southeast Missouri today, high
temperatures will be at or below normal. Lows will be a few
degrees above normal through the period.
.LONG TERM...(Sunday through Wednesday)
Issued at 405 AM CDT Thu Aug 3 2023
A storm system will move eastward from the northern Plains into
the Great Lakes by Sunday night. This will push a cold front
through the area late Sunday or Sunday night. The models indicate
that there will be some pretty good westerly flow aloft along and
even a bit ahead of the front, so there could be some decent shear
to play with in the warm sector. Dewpoints will be in the middle
70s, so assuming some decent sunshine, we should be plenty
unstable to support severe storms, given the expected shear.
Behind the cold front, the entire region should be dry with lower
humidity and below normal temperatures Monday through Wednesday.
South winds will return Wednesday, and another storm system and
cold front could impact the Quad State Wednesday night into next
Thursday.
&&
.AVIATION...
Issued at 646 AM CDT Thu Aug 3 2023
TSRA with IFR or lower conditions will continue to stream over
KCGI through 15Z or so. Less intense TSRA with more prevailing
MVFR rain will impact KPAH this morning. Elsewhere the
precipitation is likely done, however, IFR or lower ceilings are
expected through the morning at the northern sites. Improvement
to VFR is expected throughout the region this afternoon. More SHRA
will be possible at KCGI tonight. In the absence of showers, fog
or low cloud formation will be possible throughout the region
overnight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 1 PM CDT this afternoon for ILZ075>078-080>094.
MO...Flood Watch until 1 PM CDT this afternoon for MOZ076-086-087-100-
107>112-114.
Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for MOZ100-107>110-114.
IN...Flood Watch until 1 PM CDT /2 PM EDT/ this afternoon for INZ081-
082-085>088.
KY...Flood Watch until 1 PM CDT this afternoon for KYZ001>022.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DRSHazardous weather outlook, Aug 3, 3:48 AM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
448 AM CDT Thu Aug 3 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
448 AM CDT Thu Aug 3 2023 /548 AM EDT Thu Aug 3 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Flood Watch continues until 1 PM for the entire region. The
area of greatest concern for heavy rainfall and flash flooding
is over southeast Missouri where training of storms is likely.
A Heat Advisory is in effect for areas to the west of a Greenville
to New Madrid Missouri line. Please see the Advisory for details.
The chance of thunderstorms will return tonight, mainly over
southeast Missouri. Flooding issues cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A chance of thunderstorms is forecast for all or a portion of the
region each day. A few severe storms are possible Sunday afternoon
and evening as a cold front moves through the region.
Triple digit heat indices will be possible Friday and Saturday,
mainly over southeast Missouri.
.SPOTTER INFORMATION STATEMENT...
Spotters should report any heavy rainfall and flooding they
encounter this morning.
DRS
In the hours before
Local storm report, Aug 3, 6:42 AM CST, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
742 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Rain Albion 38.37N 88.06W
08/03/2023 M5.71 inch Edwards IL Trained Spotter
Storm total rainfall.
&&
DWSLocal storm report, Aug 3, 7:17 AM CST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
817 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM Flash Flood Marble Hill 37.30N 89.98W
08/03/2023 Bollinger MO Broadcast Media
Highway 34 is starting to flood near Roark
Wood Products in Marble Hill.
0815 AM Flash Flood Marble Hill 37.30N 89.98W
08/03/2023 Bollinger MO Emergency Mngr
Marble Hill park has flooded.
&&Local storm report, Aug 3, 7:38 AM CST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
838 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM Flash Flood 3 NNW New Hamburg 37.16N 89.61W
08/03/2023 Scott MO Emergency Mngr
Flash flooding of County Highway 217 east of
Chaffee.
&&
DWSLocal storm report, Aug 3, 7:56 AM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
856 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM Flash Flood 1 SW Delta 37.19N 89.75W
08/03/2023 Cape Girardeau MO Emergency Mngr
Water over Highway 25 near the community of
Arbor.
&&
DWSLocal storm report, Aug 3, 8:29 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
929 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM Rain New Hamburg 37.13N 89.59W
08/03/2023 E7.00 inch Scott MO Public
Rainfall total through 9 AM.
&&
DWSLocal storm report, Aug 3, 8:41 AM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
941 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM Rain East Prairie 36.78N 89.38W
08/03/2023 M3.00 inch Mississippi MO Trained Spotter
Trained spotter report of 3 inches of rain
in East Prairie.
&&
JBFlash Flood, Fulton
- When
- August 3, 9:04 AM CST to 10:30 AM CST
- Where
- Fulton County, 0.54 mi SW of Hickman to 0.55 mi SW of Dodd
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.564, -89.186
Road flooding was reported near the senior center in Hickman. The Kentucky state highway department worked through the morning to remove debris that washed onto roadways. A Kentucky mesonet station near Hickman reported 4.75 inches between midnight and mid-afternoon on the 3rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Alabama, August 3 to 7, 202323 injured · $48,000 · 70 kt wind · 100 events
- Wildfire in Idaho, August 3 to 31, 2023$24 million · 1 event
- Damaging Winds in Georgia, August 3, 2023$125,000 · 61 kt wind · 54 events
- Flash Flooding and Damaging Wind in Vermont, August 3, 2023$1.3 million · 50 kt wind · 3 events
- Flash Flooding and Debris Flows in New York, August 3 to 4, 2023$136,000 · 1.5 in hail · 34 events
- Damaging Winds in Nebraska, August 3, 2023$600,000 · 68 kt wind · 2 events
- Hail and Damaging Winds in Wisconsin, August 3, 2023$50,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Missouri, August 3, 2023$60,000 · 5 events
- Damaging Winds in Alabama, August 3, 2023$24,000 · 61 kt wind · 13 events
- Tornado and Flash Flood in Tennessee, August 3, 2023$10,000 · EF1 · 5 events
- Hail and Damaging Winds in Colorado, August 3, 20231.75 in hail · 23 events
- Damaging Winds in Mississippi, August 3 to 4, 2023$26,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121608.